Wisconsin, 2010

Hail and Lightning Strike in Wisconsin, September 18, 2010

September 18, 2010 · NWS MKX · 2 events in 2 counties and zones

A strong cold front was slowly sagging through southern Wisconsin during the early morning hours of September 18th. Mid-level warm advection and frontogenesis ahead of a short wave moving through the region created forcing and elevated instability, as well as strong effective deep layer shear of 40 to 50 knots, that generated elevated thunderstorms behind the surface cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A strong cold front was slowly sagging through southern Wisconsin during the early morning hours of September 18th. Mid-level warm advection and frontogenesis ahead of a short wave moving through the region created forcing and elevated instability, as well as strong effective deep layer shear of 40 to 50 knots, that generated elevated thunderstorms behind the surface cold front. The thunderstorms produced hail showers, turning the ground white, with hail stones up to 1 inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 18, 2:35 AM CST, 0 minutes earlier.

Area forecast discussion, Sep 18, 2:35 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
335 AM CDT SAT SEP 18 2010

.SHORT TERM...
TODAY-FORECAST CONFIDENCE MEDIUM
ELEVATED THUNDERSTORMS BASED AROUND 800 MB PER NAM AND RUC
SOUNDINGS HAVE BEEN GROWING IN COVERAGE AND INTENSITY FROM
NORTHEAST IOWA INTO SOUTHWEST AND CENTRAL WISCONSIN. THIS ARE JUST
BEHIND THE FRONT AND APPEAR TO BE IN AREA OF WARM ADVECTION AND
FRONTOGENESIS. 700-500 MB LAPSE RATES AROUND 7 C/KM AND DEEP LAYER
SHEAR OF 40-50 KNOTS SUGGESTS HAIL A THREAT AND HOPEFULLY IT WILL
STAY SMALL.

TIMING OF STORMS A BIT TRICKY FOR POPS GIVEN THAT THEY MAY SWEEP
ACROSS MOST OF THE AREA BY 12Z. LATEST HRRR AND ALL AVAILABLE
GUIDANCE INDICATES THAT STORMS IN NEBRASKA AND WESTERN IOWA WILL
TAKE A RUN AT THE AREA BY THIS AFTERNOON. COULD GET CUTE AND TRY
TO HAVE A DRY PERIOD FROM MID MORNING INTO THE EARLY AFTERNOON BUT
DO NOT HAVE THE CONFIDENCE TO DO THAT RIGHT NOW.

TEMPERATURES ARE PRETTY WARM RIGHT NOW AND ARE NEAR OR ABOVE
PREDICTED HIGHS. WHAT WILL LIKELY HAPPEN IS THAT TEMPERATURES WILL
FALL A BIT EARLY THIS MORNING WITH THE FRONT AND THUNDERSTORMS
COMING THROUGH...AND THERE MAY BE A LEVELING OR SLIGHT RISE IN THE
AFTERNOON HOURS.

TONIGHT AND SUNDAY-FORECAST CONFIDENCE MEDIUM
FRONT PUSHES INTO THE OHIO RIVER VALLEY AND STALLS ACROSS KANSAS
AND MISSOURI. ALTHOUGH SURFACE HIGH BUILDS OVER GREAT
LAKES...STRONG BAROCLINIC ZONE AND FAST WEST-NORTHWEST FLOW
SUGGESTS POTENTIAL FOR LIGHT PRECIPITATION TO OCCUR WITH WEAK WARM
ADVECTION ALOFT AND POSSIBLE FRONTOGENETIC CIRCULATION. LOOKS LIKE
IT WILL BE DRY IN THE NORTH WITH PRECIPITATION MAINLY TOWARD THE
ILLINOIS BORDER.

MONDAY-FORECAST CONFIDENCE MEDIUM
UPPER RIDGE BUILDS THROUGH THE MISSISSIPPI VALLEY AS STRONG TROUGH
MOVES INTO DAKOTAS AND INDUCES CYCLONGENESIS. STRONG 850 MB WARM
ADVECTION RIGE WITH WARM FRONT SURGING NORTHEAST ACROSS MINNESOTA
AND WISCONSIN. A BATCH OF THUNDERSTORMS POSSIBLE WITH THIS
SCENARIO. COULD BE QUITE WARM DEPENDING ON CLOUD COVER AND
PRECIPITATION.

.LONG TERM...
TUESDAY-FORECAST CONFIDENCE MEDIUM
GFS AND ECMWF IN PRETTY GOOD AGREEMENT ON TIMING OF LOW TRACKING
ACROSS ONTARIO WITH FRONT PUSHING ACROSS WISCONSIN. LOOKS LIKE
ANOTHER WARM DAY AGAIN DESPITE CLOUD COVER AND THUNDERSTORMS.

WEDNESDAY-FORECAST CONFIDENCE MEDIUM
FRONT PUSHES SOUTH INTO ILLINOIS AND STALLS AGAIN WITH ANOTHER
DEEP SYSTEM FORMING IN THE COLORADO/KANSAS AREA. SHOULD DRY OUT
FOR A TIME WEDNESDAY BEFORE FRONT RETURNS NORTH AND RESULTS IN
CHANCE OF THUNDERSTORMS AT NIGHT.

THURSDAY-FORECAST CONFIDENCE MEDIUM
NEXT LOW MOVES ALONG TOWARD WISCONSIN AREA WITH PRETTY GOOD CHANCE
OF SHOWERS AND THUNDERSTORMS AS A SECOND POTENT TROUGH MOVES
ACROSS NORTHERN PLAINS.

&&

.AVIATION...
COLD FRONT IS EXPECTED TO PUSH SOUTHEAST ACROSS SOUTHEAST
WISCONSIN THIS MORNING AND EXTEND ACROSS NORTHERN ILLINOIS AND
LOWER MICHIGAN THIS AFTERNOON...THEN ACROSS CENTRAL ILLINOIS TO
THE EASTERN GREAT LAKES TONIGHT.

WINDS WILL SHIFT TO NORTH THEN NORTHEAST BEHIND FRONT. EXPECT VFR
CEILINGS AHEAD OF THE FRONT LOWERING TO OCCASIONAL MVFR CIGS JUST
NORTH OF THE FRONT. SCATTERED SHOWERS INITIALLY MAY BECOME MORE
WIDESPREAD AS MID LEVEL RH INCREASES ALONG WITH UPWARD MOTION
JUST NORTH OF THE FRONTAL ZONE DUE TO THE BASE OF AN UPPER TROUGH
MOVING ACROSS THE UPPER GREAT LAKES AND INCREASING UPPER
DIVERGENCE FROM A JET MAX AT THE BASE OF THE TROUGH.

&&

.MARINE...
COLD FRONT IS EXPECTED TO MOVE SOUTHEAST THROUGH THE AREA
EARLY THIS MORNING. A QUICK WIND SHIFT FROM THE SOUTHWEST TO THE
NORTH THEN NORTHEAST IS EXPECTED FROM NORTH TO SOUTH ACROSS THE
NEARSHORE WATERS...WINDS SHOULD BE BELOW SMALL CRAFT CRITERIA.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...02/CRAVEN
AVIATION/MARINE...06/HENTZ
Hazardous weather outlook, Sep 17, 5:11 PM CST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
611 PM CDT FRI SEP 17 2010

WIZ046-047-051-052-056>060-062>072-182315-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
611 PM CDT FRI SEP 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA TONIGHT...WITH
ISOLATED THUNDERSTORMS. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THERE ARE SLIGHT CHANCES FOR THUNDERSTORMS ON SATURDAY...AND
SATURDAY NIGHT SOUTH OF A LONE ROCK TO MILWAUKEE LINE...AS THE FRONT
SLIDES SOUTH INTO NORTHERN ILLINOIS. NO SEVERE WEATHER IS EXPECTED.

THERE IS A CHANCE OF THUNDERSTORMS AT TIMES FOR MOST OF THE PERIOD
SUNDAY NIGHT THROUGH TUESDAY...AND AGAIN ON THURSDAY...AS A COUPLE
OF LOW PRESSURE AREAS MOVE TO THE WEST AND NORTH OF THE REGION.
THE ASSOCIATED WARM AND COLD FRONTS WILL BRING THE RISK OF
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-182315-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
611 PM CDT FRI SEP 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA LATER
TONIGHT...WITH ISOLATED THUNDERSTORMS. NO SEVERE WEATHER IS
EXPECTED.

AN ABRUPT WIND SHIFT FROM SOUTHWEST TO NORTH WILL OCCUR WITH THE
PASSAGE OF THE FRONT LATER TONIGHT. BRIEF GUSTY WINDS ARE POSSIBLE
WITH THE SHIFT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THERE ARE SLIGHT CHANCES FOR THUNDERSTORMS ON SATURDAY...AND
SATURDAY NIGHT SOUTH OF NORTH POINT LIGHTHOUSE...AS THE FRONT SLIDES
SOUTH INTO NORTHERN ILLINOIS. NO SEVERE WEATHER IS EXPECTED.

THERE IS A CHANCE OF THUNDERSTORMS AT TIMES FOR MOST OF THE PERIOD
SUNDAY NIGHT THROUGH TUESDAY...AND AGAIN ON THURSDAY...AS A COUPLE
LOW PRESSURE AREAS MOVE TO THE WEST AND NORTH OF THE REGION. THE
ASSOCIATED WARM AND COLD FRONTS WILL BRING THE RISK OF
THUNDERSTORMS.

THE AREA OF LOW PRESSURE WILL ALSO GENERATE BREEZY SOUTHWEST WINDS
AFTER THE PASSAGE OF THE WARM FRONT LATE MONDAY NIGHT AND TUESDAY.
THE WINDS MAY BECOME STRONG ENOUGH TO BE HAZARDOUS TO SMALL CRAFT ON
LAKE MICHIGAN.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Sep 18, 2:31 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
331 AM CDT SAT SEP 18 2010

WIZ062-063-180900-
DANE-IOWA-
331 AM CDT SAT SEP 18 2010

...STRONG THUNDERSTORM MOVING INTO DANE COUNTY...

AT 329 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF MOUNT HOREB...MOVING EAST AT 45
MPH.

MARBLE SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MIDDLETON BY 345 AM CDT...
  SHOREWOOD HILLS BY 350 AM CDT...
  MAPLE BLUFF AND MADISON CAPITOL SQUARE BY 355 AM CDT...
  I90/94 INTERCHANGE AND COTTAGE GROVE BY 400 AM CDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HENTZ

The radar

The Milwaukee radar (KMKX), 93 km away, was scanning. The volume nearest the first event began at 08:35 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Dane

When
September 18, 2:35 AM CST to 2:55 AM CST
Where
Dane County, 4 mi SW of Cross Plains to 1 mi ENE of Monona
Measured
2 in hail
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
43.079, -89.686

Trained spotters reported a 1 to 2 mile-wide swath of damage from hail showers that extended from north of Dodgeville, near Cross Plains, to just east northeast of Monona, dissipating near Interstate 90. Hundreds of vehicles were damaged; many homes had siding, window and screen damage; many trees were stripped of their leaves.

Lightning, Waukesha

When
September 18, 4:15 AM CST
Where
Waukesha County, 1.15 mi ESE of Marcy
Property damage
$100,000
Reported by
Newspaper
Coordinates
43.096, -88.108

Lightning struck a house in Brookfield causing a fire in the attic. The lightning strike blew holes in the chimney and the roof of the house. Residents in the home at the time of the strike had escaped by the time firefighters arrived on the scene.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259571, 259573.